zbMATH — the first resource for mathematics

Characterizations of the distribution of the Demmel condition number of real Wishart matrices. (English) Zbl 1355.15027
Summary: The Demmel condition number is an indicator of the matrix condition, and its properties have recently found applications in many practical problems, such as in MIMO communication systems, in the analytical prediction of level-crossing and fade duration statistics of Rayleigh channels, and in spectrum sensing for cognitive radio systems, among others. As the characterizations of a probability distribution play an important role in probability and statistics, in this paper we study the characterizations of the distribution of the Demmel condition number of real Wishart matrices by truncated first moment. Since the truncated distributions arise in practical statistics where the ability of record observations is limited to a given threshold or within a specified range, we hope that these characterizations will be quite useful for practitioners and researchers in the fields of probability, statistics, and other applied sciences, such as actuarial science, linear algebra, multivariate statistics, physics, wireless communications, among others.

15B52 Random matrices (algebraic aspects)
15A12 Conditioning of matrices
60B20 Random matrices (probabilistic aspects)
Full Text: DOI
[1] [1] Abramowitz, M., and Stegun, I. A. (1970). Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. National Bureau of Standards, Washington, D. C. · Zbl 0171.38503
[2] Ahsanullah, M., Shakil, M., and Kibria, B. M. G. (2013). On a probability distribution with fractional moments arising from generalized Pearson system of differential equation and its characterization. International Journal of Advanced Statistics and Probability, 1(3), 132 - 141.
[3] Ahsanullah, M., Kibria, B. M. G., and Shakil, M. (2014). Normal and Student´s t Distributions and Their Applications. Atlantis Press, Paris, France. · Zbl 1302.60002
[4] Anderson,W., and Wells, M. T. (2009). The exact distribution of the condition number of a Gaussianmatrix. SIAM Journal on Matrix Analysis and Applications, 31 (3), 1125 - 1130.
[5] Blum, L., and Shub, M. (1986). Evaluating rational functions: infinite precision is finite cost and tractable on average. SIAM Journal on Computing, 15 (2), 384 - 398. · Zbl 0622.68038
[6] Bühlmann, H. (1967). Experience rating and credibility. Astin Bulletin, 4(03), 199 - 207.
[7] Chen, Z., and Dongarra, J. J. (2005). Condition numbers of Gaussian random matrices. SIAM Journal on Matrix Analysis and Applications, 27(3), 603 - 620. · Zbl 1107.15016
[8] Cottone, G., and Di Paola, M. (2009). On the use of fractional calculus for the probabilistic characterization of random variables. Probabilistic Engineering Mechanics, 24(3), 321 - 330.
[9] Cottone, G., Di Paola, M., and Metzler, R. (2010). Fractional calculus approach to the statistical characterization of random variables and vectors. Physica A: Statistical Mechanics and its Applications, 389(5), 909 - 920.
[10] Demmel, J. W. (1988). The probability that a numerical analysis problem is difficult. Mathematics of Computation, 50 (182), 449 - 480. · Zbl 0657.65066
[11] Edelman, A. (1988). Eigenvalues and condition numbers of random matrices. SIAM Journal on Matrix Analysis and Applications, 9 (4), 543 - 560. · Zbl 0678.15019
[12] Edelman, A. (1992). On the distribution of a scaled condition number. Mathematics of Computation, 58(197), 185 - 190. · Zbl 0745.15012
[13] Edelman, A., and Rao, N. R. (2005). Random matrix theory. Acta Numerica, 14, 233 - 297. · Zbl 1162.15014
[14] Edelman, A., and Wang, Y. (2013). Random matrix theory and its innovative applications. In Advances in Applied Mathematics, Modeling, and Computational Science, 91 - 116. Springer, USA.
[15] Galambos, J., and Kotz, S. (1978). Characterizations of probability distributions. A unified approach with an emphasis on exponential and related models, Lecture Notes in Mathematics, 675, Springer, Berlin. · Zbl 0381.62011
[16] Glänzel, W. (1987). A characterization theorem based on truncated moments and its application to some distribution families, Mathematical Statistics and Probability Theory (Bad Tatzmannsdorf, 1986), Vol. B, Reidel, Dordrecht, 75 - 84.
[17] Glänzel, W., Telcs, A., and Schubert, A. (1984). Characterization by truncated moments and its application to Pearson-type distributions, Z. Wahrsch. Verw. Gebiete, 66, 173 - 183. · Zbl 0523.62016
[18] Gradshteyn, I. S., and Ryzhik, I. M. (1980). Table of integrals, series, and products, Academic Press, Inc., San Diego, California, USA. · Zbl 0521.33001
[19] Haagerup, U., and Thorbjrrnsen, S. (2003). Random matrices with complex Gaussian entries. Expositiones Mathematicae, 21(4), 293 - 337. · Zbl 1041.15018
[20] Khuri, A.I. (1993). Advanced Calculus with Applications in Statistics, John Wiley & Sons, New York, USA. · Zbl 0850.62009
[21] Kim, J. H., and Jeon, Y. (2013). Credibility theory based on trimming. Insurance: Mathematics and Economics, 53(1), 36 - 47. · Zbl 1284.91245
[22] Kotz, S., and Shanbhag, D. N. (1980). Some new approaches to probability distributions. Advances in Applied Probability, 12, 903 - 921. · Zbl 0454.62085
[23] Oldham, K. B.,Myland, J., and Spanier, J. (2009). An Atlas of Functions with Equator, the Atlas Function Calculator. Springer, New York, USA. · Zbl 1167.65001
[24] Prudnikov, A. P., Brychkov, Y. A. and Marichev, O. I. (1986). Integrals and Series, Volumes 1, 2, and 3. Gordon and Breach Science Publishers, Amsterdam. · Zbl 0733.00004
[25] Shakil, M., Kibria, B. G., and Chang, K. C. (2008). Distributions of the product and ratio of Maxwell and Rayleigh random variables. Statistical Papers, 49(4), 729 - 747. · Zbl 1309.62035
[26] Wei, L., McKay, M. R., & Tirkkonen, O. (2011). Exact Demmel condition number distribution of complex Wishart matrices via the Mellin transform. IEEE Communications Letters, 15(2), 175-177.
[27] Weiss, G. H., Havlin, S., and Matan, O. (1989). Properties of noninteger moments in a first passage time problem. Journal of Statistical Physics, 55 (1 - 2), 435 - 439.
[28] Wigner, E. (955). Characteristic Vectors of Bordered Matrices with Infinite Dimensions. Annals of Mathematics, 62 (3), 548 - 564. · Zbl 0067.08403
[29] Wishart, J. (1928). The generalised product moment distribution in samples from a normal multivariate population. Biometrika, 32 - 52. · JFM 54.0565.02
[30] Zhang, W., Wang, C.-X., Tao, X., and Patcharamaneepakorn, P. Exact Distributions of Finite Random Matrices and Their Applications to Spectrum Sensing. Sensors 2016, 16, 1183.
[31] Zhong, C., McKay, M. R., Ratnarajah, T., and Wong, K. K. (2011). Distribution of the Demmel condition number of Wishart matrices. IEEE Transactions on Communications, 59 (5), 1309 - 1320.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.